Florida, 2017

Flood and Heavy Rain in Florida, September 8, 2017

September 8, 2017 · NWS JAX · 2 events in 1 county or zone

A frontal boundary was stalled across central Florida with strong high pressure wedge axis north of the region across central Georgia. An inverted trough axis strengthened onshore convergence and focused strong gusty ENE winds and waves of locally heavy rainfall along portions of the NE Florida coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A frontal boundary was stalled across central Florida with strong high pressure wedge axis north of the region across central Georgia. An inverted trough axis strengthened onshore convergence and focused strong gusty ENE winds and waves of locally heavy rainfall along portions of the NE Florida coast. Flooding started to occur during the evening of Sept. 8th across portions of St. Johns county due to training, heavy rainfall, and winds increased along the St. Johns, Duval, and Glynn county coasts after 9 pm that evening with sustained speeds increasing to 30-35 mph and gusts of 40-45 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 7, 8:42 PM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Sep 7, 8:42 PM EST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
942 PM EDT Thu Sep 7 2017

.UPDATE...
Frontal boundary was across central Florida this evening, with
mainly dry conditions over the area. The pressure gradient will
begin to tighten tonight, with shower coverage increasing over the
Atlantic waters and coastal north central Florida overnight.
Overnight lows will be pleasant across inland southeast Georgia
and the Suwannee Valley with low temperatures in the mid to upper
60s. Elsewhere, lows will be in the low to mid 70s.

&&

.AVIATION...
Generally VFR conditions will prevail overnight. Northeasterly
winds will increase on Friday as the pressure gradient between
Hurricane Irma and high pressure to the north tightens. Northeast
winds will increase to 10-15 knots with gusts up to 25 knots
through the day. Showers will increase across northeast Florida
through the period, with the best chance at KSGJ and KGNV. MVFR
cigs are forecast to develop Friday morning and continue through
the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  65  86  65  82 /   0   0   0  10
SSI  73  83  73  80 /  10  10  20  40
JAX  72  84  73  81 /  10  30  30  50
SGJ  74  84  76  82 /  40  60  60  70
GNV  72  87  73  83 /  20  40  10  40
OCF  73  88  74  85 /  10  50  10  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory until 8 AM EDT Saturday for Coastal waters
     from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM-Waters from Altamaha Sound GA to
     Fernandina Beach FL from 20 to 60 NM-Waters from Fernandina
     Beach to St. Augustine FL from 20 to 60 NM-Waters from St.
     Augustine to Flagler Beach FL from 20 to 60 NM.

&&

Kennedy/Nelson/Corless
Hazardous weather outlook, Sep 7, 3:15 AM EST, 20 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
415 AM EDT Thu Sep 7 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-081045-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
415 AM EDT Thu Sep 7 2017

...Elevated Rip Current Risk...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Moderate risk of rip currents today due to increasing onshore
winds along with long period swells.

Isolated thunderstorms are possible today over parts of
northeast Florida.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

There is increasing chances for Tropical Storm strength winds to
develop over northeast Florida and southeast Georgia Sunday through
Monday. Onshore flow will increase through the weekend as Hurricane
Irma approaches south Florida. Rough and high surf, beach erosion,
coastal flooding and deteriorating marine conditions over the
adjacent Atlantic waters are expected. Locally heavy rainfall will
be possible especially along the Atlantic coast this weekend.

An elevated rip current risk will continue through the weekend as
swells and winds from Hurricane Irma increase in the local Atlantic
waters.

Local interests should continue to monitor the latest official
forecast for Hurricane Irma from the National Hurricane Center.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, St. Johns

When
September 8, 12:00 AM EST to 7:39 PM EST
Where
St. Johns County, 4.19 mi N of South Ponte Vedra Bc
Reported by
Broadcast Media
Coordinates
30.090, -81.340

A broadcast meteorologist reported 5.06 in Nocatee.

Flood, St. Johns

When
September 8, 7:30 PM EST
Where
St. Johns County, 2.16 mi NW of Palm Vly to 1.86 mi NW of Palm Vly
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.202, -81.405

About 1 foot of standing water was reported along North Rosco Blvd in Ponte Vedra.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720355, 720354.